Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 158, NWS Dodge City, KS

May 27, 2001Seward County, Stevens County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 27, 2001, 7:18 PM CDT for Seward County, Stevens County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 27, 2001, 7:18 PM CDT (00:18 UTC)
Expired
May 27, 2001, 8:00 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Seward County, KS, Stevens County, KS

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 3:30 PM CDTSevere Thunderstorm WatchSPC6 hr
May 27, 7:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.3 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2001-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2001-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1000 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
403 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 280018
SVRDDC
KSC175-189-280100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
718 PM CDT SUN MAY 27 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN SEWARD COUNTY IN KANSAS
  SOUTHERN STEVENS COUNTY IN KANSAS

* UNTIL 800 PM CDT

* AT 718 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS ALONG A LINE EXTENDING FROM 3 MILES SOUTHWEST OF
  FETERITA TO 7 MILES SOUTH OF WOODS TO 6 MILES NORTHWEST OF HAYNE...
  MOVING SOUTHEAST AT 20 MPH.

* SOME LOCATIONS AFFECTED
  HAYNE AT 735 PM CDT
  LIBERAL AT 740 PM CDT

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING...
  HAIL THE SIZE OF PENNIES
  DAMAGING WIND GREATER THAN 60 MILES AN HOUR
  VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING

THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY 
ISSUED FOR SEWARD AND STEVENS COUNTIES.

FOR YOUR SAFETY SEEK A STURDY SHELTER IMMEDIATELY FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY
SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3726 10156 3718 10122 3723 10083 3712 10066
          3701 10069 3699 10154

JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 3:30 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 27, 3:30 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CDT SUN MAY 27 2001

THE GREATEST EXCITEMENT FOR THIS FORECAST PACKAGE WILL COME TONIGHT
IN THE FORM OF SEVERE CONVECTION. PRECIPITATION AND CLOUD COVER AND
THEIR DRAMATIC EFFECT ON TEMPERATURES WILL CREATE UNCERTAINTY FOR
THE LATER PERIODS.

THE NUMERICAL MODELS ARE IN BETTER AGREEMENT TODAY THAN YESTERDAY.
THE DEEP BLOCKING LOW OVER WISCONSIN STILL IS DRIFTING SLOWLY TOWARD
THE NORTHEAST, AND WIDESPREAD 24 HOUR HEIGHT RISES WERE EVIDENT
SOUTH AND WEST OF THE CYCLONE ON THE MORNING ANALYSES AGAIN TODAY.
HEIGHTS HAVE FALLEN OVER THE WESTERN UNITED STATES IN THE PAST 24
HOURS...SUGGESTING A RETURN TO LESS AMPLIFIED FLOW OVER THE CENTRAL
PLAINS. THE AVN AND ETA ARE IN GOOD AGREEMENT IN DROPPING THE
SURFACE CYCLONE WHICH WAS DEVELOPING OVER EASTERN COLORADO SOUTHWARD
ALONG THE OLD BAROCLINIC ZONE ACROSS NORTHERN TEXAS, WHILE THE RGL
CONTINUES ITS USUAL TREND OF LIFTING THE OLD BOUNDARY TOO FAR TO THE
NORTH AND DEVELOPING THE CYCLONE TOO FAR NORTH. THE AVN SOLUTION OF
MAINTAINING THE 30N/124W WAVE AS A CLOSED LOW OVER THE SOUTHWESTERN
UNITED STATES SEEMS VERY REASONABLE AND TILTS THE SCALE TOWARD THE
AVN AS THE MODEL OF CHOICE FOR THIS PACKAGE.

LOW PRESSURE WAS DEEPENING OVER NORTHEASTERN COLORADO EARLY THIS
AFTERNOON WITH THE APPROACH OF A VIGOROUS SHORT WAVE EVIDENT ON
SATELLITE IMAGERY FROM SOUTHERN WYOMING INTO NORTHERN COLORADO. LOW
LEVEL CONVERGENCE WILL INCREASE THIS AFTERNOON ALONG A DEVELOPING
WARM FRONT FROM NORTHWESTERN THROUGH SOUTH CENTRAL KANSAS.
CONVECTION FIRED EARLIER ALONG THE SOUTHERN PART OF THIS BOUNDARY
AND SUBSEQUENTLY BECAME SEVERE EAST OF THE DODGE CITY AREA OF
RESPONSIBILITY. CONTINUED ISENTROPIC LIFTING, FRONTOGENETICAL
FORCING AND LIFTING IN ADVANCE OF THE APPROACHING SHORT WAVE SHOULD
CONTINUE THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY LATER THIS
AFTERNOON. THE BOUNDARY WILL PUSH BACK TOWARD THE SOUTHWEST AS THE
LOW PRESSURE SYSTEM DROPS SOUTHWARD THROUGH EASTERN COLORADO INTO
THE TEXAS PANHANDLE TONIGHT, AND A MORE ORGANIZED MESOSCALE
CONVECTIVE SYSTEM SHOULD EVOLVE DURING THE EVENING HOURS.
SUBSTANTIAL INSTABILITY WITH SURFACE BASED CAPES APPROACHING 3000
JOULES/KG SUPPORTS THE POTENTIAL FOR LARGE HAIL, AND SUFFICIENT
SHEAR EXISTS TO SUPPORT ROTATING THUNDERSTORMS. WITH THE SHEAR
PROFILE, THE CONVECTION LIKELY WILL BECOME OUTFLOW DOMINATED FAIRLY
QUICKLY, AND THE THREAT OF ANYTHING MORE THAN BRIEF, WEAK TORNADOES
DOES NOT APPEAR GREAT. HIGH POPS AND THE MENTION OF SEVERE
THUNDERSTORMS SEEMS IN ORDER EARLY IN THE FORECAST PERIOD.

SOUTHWESTERN KANSAS WILL BE RELATIVELY QUIET ON MEMORIAL DAY
FOLLOWING THE CONVECTIVE CLUSTER TONIGHT. CLOUDINESS WILL BE A LITTLE
MORE PERSISTENT IN THE SOUTHWESTERN PART OF THE AREA THAN ELSEWHERE,
AND MAXIMUM TEMPERATURES WILL BE REDUCED ACCORDINGLY. CONSIDERABLE
SUNSHINE ELSEWHERE SHOULD ALLOW TEMPERATURES TO RISE WELL INTO THE
70S.

LOW LEVEL SOUTHEAST FLOW WILL CARRY MOISTURE BACK INTO SOUTHWESTERN
KANSAS MONDAY NIGHT, AND THE APPROACH OF THE EASTERN PACIFIC WAVE
WILL ASSIST WITH DESTABILIZING THE ATMOSPHERE ENOUGH TO SUPPORT MORE
SHOWERS AND THUNDERSTORMS MONDAY NIGHT AND TUESDAY. WIDESPREAD CLOUD
COVER TUESDAY WILL KEEP TEMPERATURES RELATIVELY COOL.

EXTENDED DISCUSSION...
SHORT DISCUSSION WITH LITTLE CHANGES TO GOING FORECAST.  SHORT ON
TIME TODAY.  TODAY/S AVN CAME AROUND TO RESEMBLE YESTERDAY/S ECMWF.
QUICK LOOK AT MRF MODEL ALSO SHOWED A MORE PROGRESSIVE SOLUTION THAN
26/00Z RUN.  THIS LEADS TO A HIGHER CONFIDENCE IN THE GOING FORECAST
AND WILL ONLY TWEAK NUMBERS A BIT.

WILL TREND TOWARD THE SAME SOLUTION AS YESTERDAY, BUT TRIM BACK ON
POPS FOR THURSDAY.  WARMING TREND SHOULD CONTINUE, WITH UPPER HIGH
PRESSURE BUILDING OVER THE ROCKIES FIRST AROUND FRIDAY...THEN
MIGRATING EAST OVER DDC CWA FRIDAY INTO SATURDAY...AND BE EAST OF
CWA BY LATE SUNDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 057/075 055/071 056 714
GCK 057/073 055/070 055 714
EHA 056/071 055/070 055 514
LBL 058/073 056/072 057 614
HYS 053/076 053/071 053 612
P28 060/079 059/074 059 813

.DDC...NONE.

01/BURKE

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:09 PM CDTSevere Thunderstorm WarningDDCMorton51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.